Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 173, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2000, 4:35 PM CDT for Harvey County, Reno County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 28, 2000, 5:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harvey County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:55 PM CDT | Thunderstorm Wind 52 E | Newton, KS | Large branches downed. |
| Jul 28, 4:58 PM CDT | Hail 0.75 | Medora, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122 WUUS53 KICT 282136 SVRICT KSC079-155-282230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS HARVEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 PM CDT. * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST OF HESSTON TO 2 MILES NORTHEAST OF (HUT)HUTCHINSON MUNI ARPT...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF MCPHERSON TO 4 MILES NORTHEAST OF HUTCHINSON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR BURRTON AROUND 455 PM CDT... NEAR HALSTEAD AROUND 500 PM CDT... NEAR HAVEN AROUND 505 PM CDT... NEAR SEDGWICK AROUND 520 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO AND HARVEY COUNTIES UNTIL 530 PM CDT. LAT...LON 3818 9736 3812 9794 3787 9785 3794 9716 CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT FRI JUL 28 2000 FCST CONCERNS... PCPN CHCS TNGT/EARLY SAT...THEN TEMPS OVR THE WEEKEND... THE AVN APPEARS TO HAVE VERIFIED BEST FM YDA WITH REGARD TO THE SFC FNTL MOVMT. 18Z SFC ANLYS SHOWD OUTFLOW BNDRY ACRS SRN KS WITH SYNOPTIC FNT ACRS NRN KS. XPCT SFC AND MESO FNTS TO EFFECTIVELY MERGE BY EVE AND THEN MOV SWD INTO OKLA OVRNGT. TWO DISTINCT S/WVS ALSO TO AFFECT THE CWA THRU 24HRS. VRY EVIDENT S/W CIRC DROPG SWD FM SCNTRL NE INTO NCNTRL KS WAS OVERTAKING/ABSORBING THE RESIDUAL MESO-INDUCED VORT ACRS ERN KS AT EARLY AFTN. THIS S/W WL HAVE TO BE RECKONED WITH THIS EVE/TNGT AS IT MOVS ACRS THE CWA. LAPSE RATES APPEAR FAVORABLE WITH CYCLONIC CIRC FOR SOME STM SCALE ROTATION IN A FEW CELLS. A FEW REPORTS SINCE 19Z OF WALL CLOUDS NR SLN WITH 88D FM TWX AND ICT SHOWG NICE ROTATIONAL COUPLETS PERIODICALLY AT LOWEST TILT. A FEW STMS MAY BE CAPABLE OF LANDSPOUT-TYPE FUNNELS THAT MAY BRIEFLY TOUCHDOWN EARLY THIS EVE. WL CARRY SCT EVE TSRA FOR CNTRL KS THIS EVE AND PLAN TO GO DRY OVRNGT. A CHC30/40 POPS LOOKS TO BE IN ORDER FOR SCNTRL KS WITH LIKELY PCPN FOR SERN KS. XPCT TO CARRY SLGT CHC POP FOR SERN KS AT LEAST INTO MIDDAY SAT WITH THE AVN HINTING AT SOME LINGERING LO LVL MSTR/INSTBY JUST N OF FNT WITH ANOTHER WK S/W ROTATING SWD ALG KS/MO BORDER. WL CONT TO FOLLOW THE AVN OVRALL WITH ITS CONSISTENT TREND TWD SLGTLY COOLER TEMPS SAT/SUN. THE NGM SEEMS TO BE LEANING IN THIS DIRECTION A BIT MORE NOW AS WELL. CURNT FCST IS CLOSE TO THE AVN AND PRVS THINKING...SO LTL CHGS NEEDED IN THIS REGARD. REST OF THE WEEKEND LOOKS DRY WITH MORE PLEASANT TEMP/HUMIDITY LVLS. WL LIKELY KEEP MAXS IN THE LOW TO MID 80S WITH PROGD H8 TEMPS IN THE MID TO UPR TEENS AND NELY LO LVL FLO. EXTENDED FCST...STILL LOOKS DRY AND RELATIVELY MILD FOR THE END OF JULY/FIRST OF AUG INTO EARLY NEXT WEEK. UPR LOW TO OUR E WL RMN CUT-OFF FOR A TIME KEEPING TEMPS FM MODERATING TOO QUICKLY. WL LEAN TWD THE ECMWF SOLN BY MID WEEK WITH ERN TROF WKNG AND MORE DISTINCT S/W TOPPING UPR RDG AND SLIDING SEWD ACRS THE UPR MDWST BY WED NGT/THU. WL INTRO SLGT CHC TSRA BY THU WITH ASSOCD FNT MOVG SWD INTO THE CNTRL PLAINS. FCSTID = 13/DARMOFAL ICT 68 85 64 86 / 40 10 0 0 HUT 66 84 63 86 / 30 10 0 0 EWK 67 84 63 85 / 40 10 0 0 EQA 68 84 64 85 / 50 10 0 0 WLD 69 85 64 86 / 50 10 0 0 RSL 63 84 62 87 / 10 0 0 0 GBD 64 85 62 87 / 10 0 0 0 SLN 67 84 63 86 / 20 0 0 0 MPR 66 84 63 86 / 20 0 0 0 CFV 68 84 64 85 / 80 20 5 0 CNU 67 83 63 84 / 80 20 5 0 K88 67 83 63 84 / 80 20 5 0 .ICT...NONE.
In the hours before
Local storm report, Jul 28, 11:56 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1156 AM CDT FRI JUL 28 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM ELK CITY KS WIND DAMAGE
07/27/00 MONTGOMERY TRAINED SPOTTER REPORTED
SEVERAL LARGE TREE LIMBS
DOWN.
0400 AM 3 WNW NEODESHA KS .75 INCH HAIL
07/27/00 WILSON GENERAL PUBLIC REPORTED
LOTS OF DIME SIZE HAIL
LASTING FOR SEVjERAL
MINUTES.
HKSpecial weather statement, Jul 28, 2:33 PM CDT, 2 hours 2 minutes before
KSZ032-033-047>053-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 233 PM CDT FRI JUL 28 2000 ...COLD AIR FUNNEL CLOUDS LIKELY THIS AFTERNOON... THE ATMOSPHERIC CONDITIONS OVER CENTRAL KANSAS ARE FAVORABLE FOR A FEW COLD AIR FUNNELS TO FORM. THE AIR ALOFT IS RELATIVELY COLD... AND WITH AN UPPER LEVEL DISTURBANCE PROVIDING LIFT...ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE A FUNNEL CLOUD IN THE UPDRAFT REGION OF THE STORM. THESE FUNNELS NORMALLY DO NOT TOUCH THE GROUND AND ONLY LAST FOR A FEW MINUTES. THEY NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST ONLY A FEW MINUTES BEFORE DISSIPATING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED INTO THE EVENING HOURS. PERSONS ACROSS CENTRAL KANSAS SHOULD REMAIN ALERT AND MOVE TO A PLACE OF SAFETY IF A FUNNEL CLOUD APPROACHES THE GROUND NEAR YOUR AREA. RUNYAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 29 min |
| Jul 28, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 28, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.